Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 24, NWS Albuquerque, NM

March 25, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 25, 2018, 2:10 PM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 26, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2018, 2:10 PM MDT (20:10 UTC)
In effect from
Mar 26, 2018, 12:00 PM MDT
Expired
Mar 26, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS85 KABQ 252010
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
210 PM MDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY FOR THE
MIDDLE RIO GRANDE VALLEY AND MUCH OF CENTRAL AND EASTERN NEW 
MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY...

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT MONDAY FOR THE
NORTHEAST HIGHLANDS AND PLAINS AND THE EAST CENTRAL PLAINS DUE TO
STRONG WINDS AND LOW HUMIDITY...

.Critical fire weather conditions persist for the rest of this
afternoon from the Middle Rio Grande Valley across much of 
eastern New Mexico. Fair to poor overnight humidity recoveries
over much of the northeast and east central tonight will be 
followed by critical fire weather conditions Monday afternoon. 

NMZ104-108-260200-
/O.UPG.KABQ.FW.A.0021.180326T1900Z-180327T0200Z/
/O.NEW.KABQ.FW.W.0024.180326T1900Z-180327T0200Z/
/O.CON.KABQ.FW.W.0023.000000T0000Z-180326T0200Z/
Northeast Plains-East Central Plains-
210 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM MDT Monday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Northeast and East Central Plains. Critical
  conditions will persist until around sunset then redevelop  
  Monday afternoon.
 
* 20 FOOT WINDS...Southwest 20 to 35 mph with gusts of 40 to 45 
  mph this afternoon and evening. Southwest 20 to 30 mph with 
  gusts to 40 mph Monday afternoon. 

* RELATIVE HUMIDITY...Minimum humidities ranging from 5 to 13
  percent this afternoon and early evening and from 10 to 15
  percent Monday afternoon and early evening. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-260200-
/O.NEW.KABQ.FW.W.0024.180326T1900Z-180327T0200Z/
/O.CON.KABQ.FW.W.0023.000000T0000Z-180326T0200Z/
Northeast Highlands-
210 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM to 8 PM MDT Monday. 

* AREA AND TIMING...Northeast Highlands. Critical conditions will
  persist until around sunset, then redevelop Monday afternoon.

* 20 FOOT WINDS...Southwest winds 20 to 35 mph with gusts of 40 to
  45 mph this afternoon and evening and again Monday afternoon and
  early evening. 

* RELATIVE HUMIDITY...Minimum humidities ranging from 5 to 14
  percent this afternoon and early evening and 10 to 15 percent
  Monday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ106-107-260200-
/O.CON.KABQ.FW.W.0023.000000T0000Z-180326T0200Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
210 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* AREA AND TIMING...Middle Rio Grande Valley, Sandia, Manzano and
  Gallinas Mountains. Critical fire weather conditions will
  persist until around sunset. 

* 20 FOOT WINDS...Southwest winds 20 to 35 mph with gusts of 40 
  to 45 mph this afternoon and evening. 

* RELATIVE HUMIDITY...Minimum humidities ranging from 5 to 14 
  percent this afternoon and early evening. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
3 follow-up statements
088 
WWUS85 KABQ 260201
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
801 PM MDT Sun Mar 25 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT MONDAY FOR 
THE NORTHEAST HIGHLANDS AND PLAINS AND THE EAST CENTRAL PLAINS DUE
TO STRONG WINDS AND LOW HUMIDITY...

.Critical fire weather conditions are subsiding across much of 
central and eastern New Mexico this evening. However, fair to 
poor overnight humidity recoveries over much of the northeast and 
east central tonight will be followed by windy and dry conditions 
again Monday afternoon.

NMZ103-104-108-261300-
/O.EXP.KABQ.FW.W.0023.000000T0000Z-180326T0200Z/
/O.CON.KABQ.FW.W.0024.180326T1900Z-180327T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
801 PM MDT Sun Mar 25 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT
MONDAY...

* AREA AND TIMING...Northeast highlands, northeast plains, and
  east central plains of New Mexico. Critical conditions will 
  redevelop Monday afternoon. 

* 20 FOOT WINDS...Southwest winds 20 to 25 mph with occasional
  gusts of 35 to 40 mph Monday afternoon and early evening. 

* RELATIVE HUMIDITY...Minimum humidities ranging from 10 to 15 
  percent Monday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for Monday.

&&

$$

NMZ106-107-260315-
/O.EXP.KABQ.FW.W.0023.000000T0000Z-180326T0200Z/
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
801 PM MDT Sun Mar 25 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Critical fire weather conditions are subsiding over central New
Mexico this evening. Therefore, the Red Flag Warning will be
allowed to expire. 

$$
844 
WWUS85 KABQ 261250
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
650 AM MDT Mon Mar 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY FOR THE
NORTHEAST HIGHLANDS ALONG AND EAST OF I-25 AND THE EASTERN PLAINS
DUE TO STRONG WIND AND LOW HUMIDITY...

.Critical fire weather conditions will return to east central and
northeast areas along and east of I-25 today as a lee trough and
moderately strong flow aloft produce wind gusts from 30 to 40 
mph. Temperatures will climb up to 9 degrees above normal, as
humidities plummet below 15 percent. Haines in the 4 to 6 range
are expected, with some lower readings along and south of I-40.

NMZ103-104-108-270200-
/O.EXT.KABQ.FW.W.0024.180326T1800Z-180327T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
650 AM MDT Mon Mar 26 2018

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* AREA AND TIMING...Northeast highlands along and east of I-25, 
  northeast plains, and east central plains of New Mexico. 

* 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts up to 40
  mph, except for lighter winds west of I-25. 

* RELATIVE HUMIDITY...Minimum humidities ranging from 10 to 15
  percent Monday afternoon, except for some readings in the upper
  teens to near 20 degrees in southern Curry and Roosevelt 
  Counties.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for Monday.

&&

$$

44
699 
WWUS85 KABQ 270146
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
746 PM MDT Mon Mar 26 2018

NMZ103-104-108-270300-
/O.EXP.KABQ.FW.W.0024.000000T0000Z-180327T0200Z/
Northeast Highlands-Northeast Plains-East Central Plains-
746 PM MDT Mon Mar 26 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Critical fire weather conditions are expected to wane into the
evening, and therefore the Red Flag Warning will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 25, 11:15 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 25, 11:15 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1115 AM MDT Sun Mar 25 2018

.AVIATION...
18Z TAF CYCLE
Occasional sw-wly gusts to 40 kt thru 26/02Z. Aft 20Z sct high based
cumulus with increasing mid and high level clouds area wide and
isold-shra or virga south central/southeast NM.

&&

.PREV DISCUSSION...328 AM MDT Sun Mar 25 2018...
.SYNOPSIS...
Strengthening southwest winds and dry conditions will spread the fire
weather concern that has been plaguing eastern areas westward to the
middle Rio Grande Valley today. One more day of critical fire weather
conditions is expected Monday across the eastern plains. An upper
level low pressure system will then move gradually eastward across
New Mexico Monday afternoon through Wednesday with a better chance of
rain and snow showers, some with thunder. A back door cold front
will undercut the system Monday night through Tuesday, when
precipitation will be most widespread. The northern mountains above
7500 feet should accumulate a few to several inches of snow by late
Tuesday. After some lingering showers and thunderstorms across east
central and southeast areas Wednesday, another upper level trough
and back door cold front will cause precipitation chances to persist
across far northeast New Mexico Thursday. At the end of the week,
temperatures will rebound above normal as dry weather prevails.

&&

.DISCUSSION...
Strengthening southwest winds aloft and a potent lee trough will
cause two more days of breezy to windy conditions today and Monday,
especially along and east of the central mountain chain. Winds look
like they will get strong enough this afternoon for a Wind Advisory
in the south central mountains.

A broad upper level trough will deepen over the western US today,
then form a closed upper level low pressure system over Arizona
tonight. This upper low will then pass slowly eastward over NM, with
showers and a few thunderstorms beginning across western areas as
early as Monday afternoon. Drier variety thunderstorms will also be
possible with a band of gusty cells traversing southeast NM Monday
afternoon. The Monday night/Tuesday back door cold front will drop
temperatures below normal areawide Tuesday. Snow accumulations will
favor the mountains, and especially the northern mountains above 7500
feet where a few to several inches are possible. Easterly upslope
flow with the front should favor locations east of the continental
divide, and especially the central mountain chain and east slopes for
around 0.10 to 0.40 of an inch of rain and/or liquid equivalent
accumulation.

The Thursday system may produce some rain showers, snow showers and
thunderstorms from Raton pass eastward.

44

&&

.FIRE WEATHER...
Critical fire weather conditions today and Monday, then a break from
the dry and windy conditions through at least the rest of the week.

Weather ingredients in place with strong winds, some single digit
minimum RH, moderate to high Haines and above normal temperatures.
That means more critical fire weather conditions this afternoon into
this evening from the Middle Rio Grande Valley across the Eastern
Highlands and Plains. The Northwest and West Central Mountains could
see at least localized critical conditions this afternoon. Limiting
factors are low to moderate Haines and near normal temperatures.

One more day of critical fire conditions Monday across all of the
Eastern Plains. We have issued a Fire Weather Watch for the two far
eastern zones. The Northeast Highlands from I-40 east will be near
critical conditions for a few hours Monday afternoon, but held off
on a watch there for now.

A Pacific Northwest storm will eventually organize into a closed low
over AZ late Monday into Tuesday. Then the low will drift east over
NM Tuesday night into Wednesday, departing the state Wednesday
night. During this time precipitation will develop in the west and
spread east with time. A few showers and thunderstorms will develop
Monday over the western high terrain. Rain and snow showers will
turn to all snow Monday night over the western and North Central
Mountains. Meanwhile a strong back door will dive south through the
Eastern Plains Monday night, and plunge into the Rio Grande Valley
Tuesday. An area of snow will develop behind the front across the
Northeast Highlands and Plains late Monday night and Tuesday.
Widespread precipitation likely Tuesday night, then slowly
diminishing Wednesday and Wednesday night. Wetting precipitation is
possible in some western and central areas, but may be mostly
confined to the North Central Mountains.

A weak disturbance in the northwest flow aloft may bring a little
snow to the far northeast Thursday. Friday through next weekend will
be dry with above normal temperatures. No critical fire weather
conditions expected from Tuesday through next weekend aside from
perhaps Saturday across a small area from Clines Corners to Vaughn.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-106>108.

Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ104-108.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ526-540.

&&
Hazardous weather outlook, Mar 25, 3:53 AM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Sun Mar 25 2018

NMZ501>540-261000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
353 AM MDT Sun Mar 25 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect in the middle Rio Grande Valley and
along and east of the central mountain chain this afternoon until
early evening due to strong winds and low humidities. The strongest
winds are expected in the south central mountains, where gusts up to
45 mph are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The potential exists for critical fire weather conditions to return
to the eastern plains on Monday afternoon and early evening.

Monday night through Tuesday night, a few inches of snow accumulation
will be possible in the northern mountains. The Sangre de Cristos
should receive the most snow with the potential for over a half foot
on higher peaks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 3:04 AM MDTFire Weather WatchABQHarding, San Miguel, Union11 hr
Mar 25, 3:07 AM MDTWind AdvisoryABQ16 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.